Utah, 2004

Winter Weather in Utah, September 20 to 22, 2004

September 20 to 22, 2004 · NWS GJT · 2 events in 2 counties and zones

An early season storm produced snowfall amounts of 1 to 4 inches across the mountains of northeast and southeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An early season storm produced snowfall amounts of 1 to 4 inches across the mountains of northeast and southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 20, 1:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 20, 1:59 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT MON SEP 20 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
BAND OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES TO TRAIN NE OVER
THE CENTRAL PORTIONS OF THE FORECAST AREA THIS AFTERNOON. ACTIVITY
IS GENERATING IN THE RIGHT ENTRANCE REGION OF A STRONG H3 JET
RUNNING 120+ KTS OVER THE REGION. DEEP CONVECTION HAS BEEN HELD IN
CHECK DUE TO THE COOL SFC CONDITIONS AND CLOUD COVER.  THIS
ACTIVITY WILL CONTINUE OVERNIGHT AND MUCH OF TUESDAY AS A SLOW
MOVING TROUGH OVER THE GREAT BASIN NUDGES EAST.  THE COVERAGE OF THE
PRECIPITATION WILL BE ON THE INCREASE TONIGHT AS DEFORMATION ZONE
BECOMES BETTER ESTABLISHED. EXPECT SOME WESTWARD SHIFT TO THE
MOISTURE PLUME AS WELL WITH THE TROUGH TIGHTENING AND HEADING E.
SFC COLD FRONT HAS SLIPPED THROUGH THE NORTHERN HALF OF THE FA
AND INTO SOUTHEAST UTAH...ALTHOUGH BEST COLD PUSH WL WAIT UNTIL LATER
TONIGHT WHEN THE H7 FRONT ADVANCES INTO THE REGION. EXPECT H7 TEMPS
TO DROP TO AROUND -4 C OVER THE NW PLATEAU BY 12Z WITH THE APPROACH
OF H7 CLOSED CIRCULATION...DRIVING SNOW LEVELS DOWN TO THE HIGHER
VALLEYS FLOORS...INCLUDING CRAIG. CLASSIC OROGRAPHIC COMPONENT WILL
BE MISSING THROUGH MUCH OF THIS EVENT AS THE H7 LOW TRACKS OVER THE
NORTHERN ZONES.  HOWEVER...STRONG DYNAMICS WL TEAM UP WITH THE
UPPER LEVEL JET ENERGY AND SUFFICIENT LOW LEVEL MOISTURE TO DROP UP
TO 8 INCHES OF NEW SNOW OVER THE HIGHER ELEVATIONS OF NORTHERN
COLORADO AND EAST CENTRAL UTAH OVER THE NEXT 18 TO 24 HOURS. THE
LOWER VALLEYS WL EXPERIENCE A COLD RAIN THROUGH THE PERIOD...WITH
ACTIVITY DIMINISHING SLOWLY FROM SOUTH TO NORTH BY TUESDAY AFTERNOON.
THE FOUR CORNERS REGION WL SEE ISOLATED ACTIVITY THROUGH THE
PERIOD...BUT THE OVERALL TREND WILL POINT TOWARD DRYER CONDITIONS.
THE COLDEST NIGHT OF THE SEASON WL THEN BE IN STORE TUESDAY NIGHT AS
CONDITIONS CLEAR LATE...RAISING THE CONCERN FOR A POSSIBLE FREEZE
OF SOME OF THE LOWER CENTRAL VALLEYS...INCLUDING GRAND JUNCTION AND
MONTROSE.  LATE SHIFTS WL NEED TO MONITOR THIS POTENTIAL.  SEE
DENWSWGJT FOR DETAILS CONCERNING THE SNOW ADVISORY FOR LATE TONIGHT
AND TUESDAY.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...UPPER LEVEL TROUGH WILL
CROSS WESTERN COLORADO WEDNESDAY THEN LIFT NORTHEAST OF THE AREA
WEDNESDAY NIGHT AND THURSDAY. SEVERAL WEAK PACIFIC WAVES WILL BRUSH
THE AREA FRIDAY THROUGH MONDAY...BUT LIMITED MOISTURE WILL RESULT IN
LITTLE CHANCE OF RAIN/SNOW.

WEDNESDAY...SHORT RANGE MODELS AGREE LIFTING MID LEVEL TROUGH AXIS
ACROSS WESTERN COLORADO. MODELS ALSO SHOW LITTLE IF ANY QPF I
ATTRIBUTE MAINLY TO THE EROSION OF DEEP LAYER MOISTURE. HOWEVER...
CONVECTIVE INSTABILITY WITH THE TROUGH PASSAGE COMBINED WITH
RESIDUAL LOW-MID LVL MOISTURE WILL RESULT IN SCATTERED PRECIP...
ESPECIALLY ACROSS THE NORTH. COOL H7 TEMPS WILL SUPPORT SNOW LEVELS
DOWN TO AROUND 7K FT NORTH/8-9K SOUTH.

WEDNESDAY NIGHT...DRIER AIR MOVING IN BEHIND THE STORM WILL RESULT
IN CLEARING SKIES WITH THE EXCEPTION OF THE NORTHERN CO MTNS WHERE
LINGERING UPSLOPE FLOW WILL SUSTAIN CLOUDS AND LIGHT SHOWERS. COLD
AIR MASS...CLEAR SKIES AND LIGHT WINDS WILL CREATE THE POTENTIAL FOR
FREEZING TEMPS ACROSS THE LOWER VALLEYS...PARTICULARLY THE EASTERN
UINTA BASIN AND THE NORTHWEST PLATEAU OF COLORADO. PORTIONS OF THE
I-70 CORRIDOR WILL NEED TO BE WATCHED AS WELL.

THURSDAY...LIGHT ZONAL FLOW BENEATH SURFACE HIGH PRESSURE WILL
RESULT IN A STABLE/DRY DAY. TEMPS WILL REBOUND SEVERAL DEGREES AFTER
COOL START. OTHER THAN A FEW AFTERNOON CLOUDS...SUNNY SKIES WILL
PREVAIL WITH NO THREAT OF PRECIP.

FRIDAY THROUGH MONDAY...SEVERAL PACIFIC WAVES WILL ATTEMPT TO BREAK
DOWN AN UPPER LEVEL RIDGE THAT BUILDS OVER COLORADO. EACH WILL BRING
SOME MID/HIGH LEVEL MOISTURE (CLOUDS) BUT SEE NO SIGNIFICANT THREAT
OF PRECIP. 06Z/DGEX SHOWS A SOUTHERLY FLOW SATURDAY/SUNDAY INCREASING
MOISTURE ON THE BACKSIDE OF THE RIDGE AXIS. THIS COULD BRING A
CHANCE OF SHOWERS/STORMS TO SW COLORADO THIS WEEKEND...BUT WILL
HOLD OFF MENTIONING ANYTHING UNTIL FURTHER MODEL RUNS SHOW SOME
CONSISTENCY. TEMPS WILL GRADUALLY WARM BACK TO NORMAL LEVELS BY
SATURDAY.  DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY LATE TONIGHT AND TUESDAY FOR ZONES 2...3...
      4...5...9...13 AND 17.
.UT...SNOW ADVISORY LATE TONIGHT AND TUESDAY FOR ZONE 28 (LA SAL
      MOUNTAINS ONLY).

&&

JDC/DJN
Hazardous weather outlook, Sep 20, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON SEP 20 2004

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON SEP 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS WITH THUNDERSTORMS WILL CONTINUE TODAY...MORE
NUMEROUS OVER NORTHWEST COLORADO.  BRIEF MODERATE RAIN WILL BE
POSSIBLE...BUT EXTENDED PERIODS OF HEAVY RAIN WILL NOT BE
EXPECTED.

A COLD FRONT WILL MOVE INTO EASTERN UTAH AND PARTS OF WESTERN
COLORADO TODAY AND THIS EVENING.  THE COLD FRONT WILL LOWER SNOW
LEVELS IN THE MOUNTAINS WITH UP TO 2 INCHES OF SNOW ABOVE 8000 FEET
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY...SCATTERED SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS ...
MORE NUMEROUS IN THE NORTHERN AND CENTRAL MOUNTAINS.  EXPECT SOME
SNOWFALL ACCUMULATIONS ABOVE 8000 FEET WITH AMOUNTS GENERALLY LESS
THAN 6 INCHES.  ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE.

WEDNESDAY...SNOW SHOWERS IN THE MOUNTAINS WILL BE DECREASING.  SOME
LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE.

THURSDAY...SOME VALLEYS WILL HAVE THEIR FIRST FROST OF THE SEASON.
MANY VALLEYS ABOVE 5000 FEET WILL FALL AT OR BELOW 32 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
September 20, 3:00 PM MST to September 22, 5:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Weather, La Sal & Abajo Mountains

When
September 20, 3:00 PM MST to September 22, 5:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423770, 5423771.